CHEMOTHERAPY-INDUCED PERIPHERAL NEUROPATHY
By Dr Sarah Soles, MSc, ND
Edited by Dr Gurdev Parmar, ND, FABNO
Several common chemotherapeutic drugs can accumulate to levels that are neurotoxic and result in the development of chemotherapy-induced peripheral neuropathy (CIPN). The symptoms of CIPN include numbness, burning, tingling, reduced sensation, decreased strength and movement, and pain; and they occur in extremities including the fingers, hands, toes, and feet. It is estimated that 2 out of 3 patients who undergo neurotoxic chemotherapy develop CIPN, and of these, half maintain symptoms for at least 6 months after discontinuing treatment. Moderate to severe CIPN can result in a significantly decreased quality of life and negatively impact daily activities.
In addition, the development of CIPN can lead to the delay or discontinuation of treatment, as well as dose reduction, which may ultimately affect patient response and survival. For these reasons natural agents that prevent or treat CIPN are of considerable importance. Accordingly, practitioners should be aware that preliminary, and in some cases rather extensive research, does exist for using nutraceuticals for both the prevention and treatment of CIPN. Knowledge of this research allows doctors to make the best clinical decisions for each individual patient. The following handbook written by world leaders Drs Soles and Parmar reviews the current evidence for the use of natural agents or physical modalities to prevent or treat CIPN.